West Virginia, 2017Cold in West Virginia, February 9 to 10, 2017
February 9 to 10, 2017 · NWS PBZ · 1 event in 1 county or zone
Arctic air briefly moved into the Upper Ohio Valley on the morning of the 10th, with temperatures in the single digits. This combined with strong northwest winds produced wind chills from 10 to 20 degrees below zero across portions of Garrett county, Maryland and eastern Tucker county in West Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air briefly moved into the Upper Ohio Valley on the morning of the 10th, with temperatures in the single digits. This combined with strong northwest winds produced wind chills from 10 to 20 degrees below zero across portions of Garrett county, Maryland and eastern Tucker county in West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 9, 8:37 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Feb 9, 8:37 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
837 PM EST Thu Feb 9 2017
.SYNOPSIS...
High pressure will end snow showers and return dry weather
overnight. Warmer temperatures and rain chances return for the
weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Snow shower coverage and intensity continues to drop off, and
expect activity to mostly cease overnight. Main changes were to
temperatures, lowering them overnight tonight with fresh snow
cover. The continuing pressure gradient/winds overnight should
keep temperatures from really bottoming out. The lower
temperatures led to advisory-level wind chills in Garrett and
eastern Tucker Counties, and so issued a headline there. Also,
lowered daytime highs a few degrees in many locations through
Friday, again due to snow cover, as some heating will go to
melting as opposed to heating the boundary layer.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Ridging and high pressure will keep conditions dry through much
of Saturday before moisture returns via southwest flow and
helps support rain along a warm front extending from the
Midwest. This next system will track along the southern Great
Lakes and allow much warmer than normal temperatures to advect
through the weekend with values nearly 20 above average. Expect
rain showers to persist through Sunday night until the frontal
passage. Have maintained likely pops with the passage of these
fronts.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Building ridging should maintain some dry weather for early
next week. The next chance for precipitation is projected in
the midweek while an upper low digs towards the NE from
central Canada.Temperatures should be near or a few degrees
above seasonal levels. Used superblend guidance through the long
term to smooth out individual model differences and account for
uncertainty.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Snow showers will continue to decrease in coverage/intensity
this evening. MVFR/isolated IFR conditions will continue through
03Z. Overnight, VFR or high-end MVFR ceiling will linger through
the night, and gusty NW winds will start to diminish. VFR will
continue past sunrise on Friday, with winds settling towards the
southwest.
.OUTLOOK...
Restrictions are possible again with a weekend front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Chill Advisory until 8 AM EST Friday for MDZ001.
OH...None.
PA...None.
WV...Wind Chill Advisory until 8 AM EST Friday for WVZ514.
&&
Hazardous weather outlook, Feb 9, 8:39 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
839 PM EST Thu Feb 9 2017
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-110145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
839 PM EST Thu Feb 9 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-WVZ514-110145-
Garrett-Eastern Tucker-
839 PM EST Thu Feb 9 2017
...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY...
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 9, 6:18 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM SNOW SAINT GEORGE 39.17N 79.70W
02/09/2017 M5.8 INCH TUCKER WV TRAINED SPOTTER
&&
EVENT NUMBER PBZ1700741
TAXLocal storm report, Feb 9, 7:07 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW 1 NW LATROBE 40.32N 79.39W
02/09/2017 M6.5 INCH WESTMORELAND PA COCORAHS
24 HOUR SNOWFALL.
0706 PM SNOW 4 W OKLAHOMA 40.58N 79.65W
02/09/2017 M6.2 INCH WESTMORELAND PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1700742
EVENT NUMBER PBZ1700743
XXSpecial weather statement, Feb 9, 7:07 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
707 PM EST THU FEB 9 2017
PAZ014-021-073-100045-
Butler-Westmoreland-Allegheny-
707 PM EST THU FEB 9 2017
...AN INTENSE SNOW SQUALL WILL AFFECT SOUTH CENTRAL BUTLER...
NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...
At 706 PM EST, an intense snow squall was located over Gibsonia, or
near McCandless Township, moving southeast at 30 mph.
Locations impacted include...
Penn Hills... McCandless Township...
Monroeville... Franklin Park...
Shaler Township... Plum...
Murrysville... Hampton Township...
New Kensington... Lower Burrell...
Harrison Township... O'hara Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 32 and 56.
Interstate 79 in Pennsylvania near mile marker 45.
Visibility will drop quickly to less than a half mile in this
intense squall.
Use caution if you must travel through this squall. Rapid changes in
visibility and road conditions are likely to lead to accidents.
Consider delaying travel until the squall passes.
LAT...LON 4043 7973 4061 8010 4073 8002 4057 7961
TIME...MOT...LOC 0006Z 299DEG 26KT 4064 7998
CL
Local storm report, Feb 9, 8:12 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM SNOW REDHOUSE 39.31N 79.45W
02/09/2017 M12.3 INCH GARRETT MD PUBLIC
&&
EVENT NUMBER PBZ1700744
TAXLocal storm report, Feb 9, 10:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW CANAAN HEIGHTS 39.10N 79.43W
02/09/2017 M7.2 INCH TUCKER WV CO-OP OBSERVER
&&
EVENT NUMBER PBZ1700745
TAXLocal storm report, Feb 9, 10:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW LEITH-HATFIELD 39.88N 79.73W
02/09/2017 M5.3 INCH FAYETTE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1700746
07Cold/Wind Chill, Eastern Tucker
- When
- February 9, 11:00 PM EST to February 10, 7:00 AM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- AWSS
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
A wind chill of 17 below zero was recorded in Canaan Heights.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- Flooding in Wyoming, February 9 to 11, 2017$120,000 · 4 events
- High Wind in Colorado, February 9 to 10, 2017$100,000 · 90 kt wind · 3 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Blizzard and Winter Storm in New York, February 9, 201724 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682296.